Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 178, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 10, 2013, 4:57 PM MDT for Dunn County, North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2013, 4:57 PM MDT (22:57 UTC)
- Expired
- Aug 10, 2013, 5:45 PM MDT
- In force
- 48 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Dunn County, ND
The radar
The Bismarck radar (KBIS), 132 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
976
WUUS53 KBIS 102257
SVRBIS
NDC025-102345-
/O.NEW.KBIS.SV.W.0178.130810T2257Z-130810T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
457 PM MDT SAT AUG 10 2013
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA
* UNTIL 545 PM MDT
* AT 456 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF DUNN CENTER....OR 30 MILES NORTH OF DICKINSON...AND MOVING
SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MARSHALL AROUND 525 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4740 10256 4731 10215 4708 10214 4701 10215
4701 10233 4722 10275
TIME...MOT...LOC 2258Z 302DEG 28KT 4728 10255
HAIL...0.75IN
WIND...60MPH
$$
KINNEY2 follow-up statements
316
WWUS53 KBIS 102319
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
619 PM CDT SAT AUG 10 2013
NDC025-102345-
/O.CON.KBIS.SV.W.0178.000000T0000Z-130810T2345Z/
DUNN ND-
519 PM MDT SAT AUG 10 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DUNN COUNTY UNTIL 545 PM MDT...
AT 517 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARSHALL...OR
30 MILES NORTHEAST OF DICKINSON...MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MARSHALL AROUND 525 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4739 10250 4731 10215 4708 10214 4701 10215
4701 10233 4719 10269
TIME...MOT...LOC 2319Z 302DEG 28KT 4719 10235
HAIL...<.75IN
WIND...60MPH
$$
JONES240
WWUS53 KBIS 102334
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
634 PM CDT SAT AUG 10 2013
NDC025-102344-
/O.CAN.KBIS.SV.W.0178.000000T0000Z-130810T2345Z/
DUNN ND-
534 PM MDT SAT AUG 10 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUNN COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4739 10250 4731 10215 4708 10214 4701 10215
4701 10233 4719 10269
TIME...MOT...LOC 2334Z 302DEG 28KT 4713 10221
$$
JONESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:25 PM MDT, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 10, 1:25 PM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 225 PM CDT SAT AUG 10 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 225 PM CDT SAT AUG 10 2013 THE MAIN FORECAST CONCERN IN THE SHORT TERM PERIOD IS CONVECTIVE TRENDS AND MARGINAL SEVERE POTENTIAL THROUGH TONIGHT. LATEST HI- RES WRF/HRRR MODEL RUNS POINT TO POTENTIAL FOR STRONG STORMS CONTINUING TO SPREAD INTO THE WEST THIS AFTERNOON/EVENING...SUPPORTED BY A DECENT SHORT WAVE TROUGH CURRENTLY IN SOUTHERN SASKATCHEWAN...AND ANOTHER IMPULSE IN CENTRAL MONTANA. MUCAPES AOA 1000 J/KG AND MARGINAL DEEP LAYER SHEAR SUGGEST AN ISOLATED STORM OR TWO CAPABLE OF QUARTER SIZE HAIL. INVERTED V BUFR SOUNDINGS ALSO INDICATE SOME GUSTY WIND POTENTIAL WITH STORM DOWNDRAFTS. STORMS IN FAR NORTHEAST MONTANA HAVE ALREADY PRODUCED SOME HAIL UP TO PENNY SIZE IN ROOSEVELT COUNTY. ALSO THINKING THE SHORTWAVE WILL SUSTAIN SHOWERS AND STORMS INTO CENTRAL AND SOUTHEAST COUNTIES AFTER DARK. LOOKING AHEAD...ISOLATED STORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON IN THE EXTREME SOUTHWEST WITH THE ARRIVAL OF ANOTHER PIECE OF MID-LEVEL ENERGY. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 225 PM CDT SAT AUG 10 2013 MAIN FORECAST CONCERNS ARE INTERMITTENT PRECIP CHANCES THROUGH THE PERIOD. GFS/ECMWF/GEM/ENSEMBLES ARE ALL IN GOOD AGREEMENT WITH OVERALL PATTERN THROUGH THE EXTENDED. UPPER LEVEL PATTERN WILL CONSIST OF WESTERN N AMERICAN RIDGE IN PLACE WITH EASTERN N AMERICAN TROUGH. THIS PLACES THE NORTHERN PLAINS IN NORTHWEST FLOW WITH OCCASIONAL DISTURBANCES MOVING ACROSS THE REGION...SUPPORTING INTERMITTENT CHANCES OF PRECIPITATION. BEST CHANCES FOR PRECIP WILL BE ACROSS SOUTHWEST PORTION OF THE STATE...CLOSER TO BEST INSTABILITY. 00Z ECMWF SHOWS A BETTER DEFINED SHORTWAVE IN NORTHWEST FLOW ON THURSDAY. FOR NOW...WILL CONTINUE TO CARRY SMALL POCKET OF CHANCE POPS ASSOCIATED WITH THIS FEATURE INTO CENTRAL NORTH DAKOTA THURSDAY...BUT OTHERWISE ANY PRECIP CHANCES REMAIN RELATIVELY LOW IN THE SLIGHT CHANCE CATEGORY. WITH REGARD TO TEMPERATURES...MAX TEMPS EARLY IN THE PERIOD SHOULD START OUT SLIGHTLY BELOW NORMAL. NORMAL HIGH FOR BIS IS 85 FOR THE NEXT SEVERAL DAYS. AS RIDGE AXIS OVER THE WEST NUDGES EASTWARD SLIGHTLY...WE SHOULD SEE TEMPS BACK TO THE LOW 80S BY MID WEEK. SLIGHT DIFFERENCES IN MODEL SOLUTIONS BY NEXT SATURDAY BUT GFS/ECMWF/ENSEMBLES SUPPORT RIDGE AXIS OVER OR JUST TO THE WEST OF ND WHICH WOULD SUPPORT ABOVE NORMAL TEMPS. 12Z MOS GUIDANCE GIVES BIS A HIGH OF 92 NEXT SATURDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1241 PM CDT SAT AUG 10 2013 18Z TAFS UPDATED TO REFLECT INCREASED CONFIDENCE IN CHANCES OF TSRA AT KISN. ADDED TEMPO GROUP THERE FROM 20Z-22Z AND WILL REFINE TIMING BASED ON RADAR TRENDS. ELSEWHERE...TIMING/COVERAGE OF STORMS IS LESS CERTAIN SO MAINTAINED VCTS/VCSH GROUPS. CONDITIONS WILL BE MAINLY VFR THROUGH THE PERIOD WITH SOME PERIODS OF LOW VFR CIGS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM/AVIATION...RP KINNEY LONG TERM...JNS
Hazardous weather outlook, Aug 10, 1:14 PM MDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 214 PM CDT SAT AUG 10 2013 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111915- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 214 PM CDT SAT AUG 10 2013 /114 PM MDT SAT AUG 10 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER WESTERN AND CENTRAL NORTH DAKOTA THROUGH TONIGHT. THE STRONGEST STORMS...ESPECIALLY WEST OF HIGHWAY 22...COULD PRODUCE HAIL OF PENNY UP TO QUARTER SIZE...AND BRIEF WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDELY SCATTERED MAINLY AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE POSSIBLE ACROSS THE SOUTHWEST SUNDAY THROUGH TUESDAY. THEN ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED ACROSS WEST AND CENTRAL SECTIONS WEDNESDAY THROUGH THURSDAY. THE CHANCE OF SEVERE WEATHER REMAINS LOW. .SPOTTER INFORMATION STATEMENT... ISOLATED SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING...MAINLY WEST OF HIGHWAY 22. RP KINNEY/JNS
In the hours before
Local storm report, Aug 10, 2:41 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
341 PM CDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL ALEXANDER 47.85N 103.64W
08/10/2013 E1.00 INCH MCKENZIE ND TRAINED SPOTTER
&&
MMATHEWSLocal storm report, Aug 10, 3:07 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
407 PM CDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM TSTM WND GST ALEXANDER 47.85N 103.64W
08/10/2013 E60 MPH MCKENZIE ND TRAINED SPOTTER
6 INCH DIAMETER LIMB BLOWN OUT OF THE TOP OF A TREE.
&&
MMATHEWSSpecial weather statement, Aug 10, 3:09 PM MDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 409 PM CDT SAT AUG 10 2013 NDZ009-017-102215- MCKENZIE-WILLIAMS- 409 PM CDT SAT AUG 10 2013 ...ANOTHER STRONG THUNDERSTORM MOVING INTO MCKENZIE COUNTY AND FAR SOUTHWEST WILLIAMS COUNTY... AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SNOWDEN...OR 23 MILES WEST OF WILLISTON... MOVING SOUTHEAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FORT BUFORD STATE HISTORICAL SITE... EAST FAIRVIEW... TRENTON... CARTWRIGHT... CHARBONNEAU... ALEXANDER... RAWSON... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
Local storm report, Aug 10, 3:38 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
438 PM CDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 3 SSE FORT UNION TRADIN 47.96N 104.02W
08/10/2013 E0.75 INCH MCKENZIE ND TRAINED SPOTTER
VERY HEAVY RAINALL AND WINDS ESTIMATED NEAR 40 MPH
&&
MMATHEWSSpecial weather statement, Aug 10, 3:56 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 456 PM CDT SAT AUG 10 2013 NDZ017-018-102300- DUNN-MCKENZIE- 356 PM MDT SAT AUG 10 2013 ...STRONG THUNDERSTORM MOVING INTO NORTHWEST DUNN COUNTY... AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF THEODORE ROOSEVELT NATIONAL PARK NORTH...OR 47 MILES NORTH OF DICKINSON...MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL...WINDS UP TO 40 MPH...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OAKDALE... KILLDEER... MANNING... DUNN CENTER... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
Local storm report, Aug 10, 4:54 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
554 PM CDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND GST KILLDEER 47.37N 102.75W
08/10/2013 E60 MPH DUNN ND PUBLIC
&&
JNSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 2:08 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 67 min |
| Aug 10, 2:58 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 62 min |
| Aug 10, 3:39 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 66 min |
| Aug 10, 4:02 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 58 min |
| Aug 10, 5:15 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 45 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.